Jump to content

Feeling worse than ever...


metoo
 Share

Recommended Posts

Hello,I haven't posted in quite a while.I haven't had the energy to sit up in weeks.I had been taking Nadolol 20mg 2xday.I ended up going to the ER by ambulance a couple of weeks ago.My hr was in the 40's,my nails had turned blue,pressure and tightness in my chest,I thought my heart was going to stop.I was dehydrated as well but I am drinking lots of water and gatorade so I don't understand how I could have been.My husband had to take a week off work to take care of me.Since then they have cut my beta blocker in half,for the last 2 1/2 weeks I have been taking 10 mg 2xday but my hr is still right around 50.I can't breathe and have severe chest pain and pressure.Also I have a very irregular heart rythm,my PCP called it PVC.All I want to do is sleep.I have been sleeping at least 14 hours a day,sometimes more.I am having a 24 hr heart monitor tomorrow and a chemical stress test next week and the seeing a cardio the first of Nov.Does anyone have any suggestions I can share with my doctors?I live in a very small rural town and it seems no one here knows what POTS is much less how to treat it.I want to quit the beta blocker completely but they seem to feel that will be dangerous,I say it can't be any more dangerous that what I am going thru right now.I just needed to vent a little and not feel so alone in this.Thank you all for being here,Melanie

Link to comment
Share on other sites

Hi, Melanie. sorry to hear you're feeling poorly. Does the beta blocker help regulate the heart's rhythm? Is that why you're on it? I always thought it was to help slow the heart rate down... which wouldn't be a good thing if you're rate is so low! What would be dangerous about stopping? Are you on other medications? I don't take meds, but my cardio said he'd put me on a bb along with midodrine or florinef...not just the bb. Good luck with your upcoming appointments and tests--it's good you've got a plan for more and better care.

merrill

Link to comment
Share on other sites

The symptoms that you have seem like the warning symptoms of negative side effects of BBs. (http://www.nlm.nih.gov/medlineplus/druginfo/medmaster/a682666.html)

BBs are supposed to help to stabilize heart rate and BP, generally by bringing both of them down. My cardio told me it's dangerous to stop the BB abruptly. I take atenolol, and once when I thought that I had to go off it for testing, he gave me a process for gradually tapering it off which would take several weeks.

Last week when my BP was really high, my HR was in the 50s sitting, 60's standing/walking (down from 100-120 just the week before!). My doctor told me to reduce my atenolol from 37.5 mg/day to 25 mg/ day and after a few days my heart rate came back up into the 80's/90's. I feel much better now.

Instead of cutting off your BB completely, maybe you could talk to your doctor about gradually tapering it off?

Link to comment
Share on other sites

Rita,

I am on atenolol too. I have been for 16 yrs now. I started out at 6.25mg/day. It lowered my HR from 140's to 50 at first. Over the years I have had to increase my dose to keep my HR around 100-110 (that's just going from sitting to standing), needless to say, it isn't working near as well as I used to. I am now up to 37.5mg/day and I sometimes have to take an extra 12.5 to get it below 120. My only problem is that my BP runs very low anyway (usually 90's/50-60's) sometimes in the 80 range and up to the 100 range. Anyway, I need to take more to lower my HR but I can't because of my BP. I have tried too many other meds to name, including many other BB, florinef, midodrine, SSRI's, etc etc etc.

The only other med I am on is Clonazepam.

Just wondering, how long you have been on the atenolol and what your BP's are like. SOunds like you are able to go in the right direction with the med. Me-I'm going in the wrong direction!

Link to comment
Share on other sites

Cold-turkey quitting of a beta blocker, especially a larger dose, can be dangerous, but weaning off of it or cutting back slowly should not be.

The symptoms you describe do sound like they are connected to the effects of the beta blocker. What is your blood pressure--is it also very low, like your hr? If both are very low, you probably need to wean off the BB a bit, under the supervision of your doctor.

Dehydration, even when taking fluids, is very common with a bad bout of POTS. I also experienced that. Keep up the fluids as you have been as well as plenty of electrolytes. My doctor originally told me to try to drink 3 liters of fluids a day! Can you try to increase fruits and vegetables in your diet? That seems to help me more than drinking a sports drink. If your blood pressure is low, adding more salt to your diet will be beneficial too, by increasing your blood volume as well as pressure.

Hope you are feeling better.

Katherine

Link to comment
Share on other sites

Danelle,

I have been on atenolol since mid-April. Before POTS, my BP was around 90/60. But I have been taking florinef since I got POTS in Feb. I haven't been monitoring my BP as closely as my HR. I think my BP on florinef was around 120/80, if anything, maybe a bit higher until July. Back then I was taking florinef without high salt or compression hose (Have you tried these?). My doc told me to add those and reduce the florinef 2 months ago, and it never quite worked. My BP and HR are still a bit screwed up. My pulse is 95 as I am sitting here typing, although last week it was 50...I am begining to think I will never figure out how to adjust my meds!

Anyway, sorry you haven't had much luck increasing your BP, and hope you feel better!

Link to comment
Share on other sites

Yeah, this whole POTS thing is whacky. I am always wearing my 30-40mm/Hg hose unless I'm in bed or in the shower. I literally pour salt into my gatorade and on all my food. I bet I am getting more salt than most.

Are you still on the Florinef? Did you not have any side effects to it?

Link to comment
Share on other sites

Right now I am taking .125 florinef/day. I don't think I've had any side effects, other than high BP. I don't feel well most of the time these days (dizziness, tachycardia, fatigue and confusion), but I can't tell if it's the POTS or the meds! I think it's the POTS, though.

I hate having high salt but since my HR has started coming up this week I think I am going to have to go back to it. I was having 2 cans of Campbell's soup per day. I can't tell you how happy I'd be if I never saw another can of soup again!!

Link to comment
Share on other sites

Rita, can you not tolerate salt tablets? I do just fine w/them, especially and as long as I have food too and it's not on an empty stomach. It's a great, easy way to up your salt intake w/out having to eat that nasty soup and drown your food in it... I found that got gross (not to mention tiresome) pretty quickly. It's one more arrow in the quiver, anyway. Worth a try if you haven't already--and I'm sorry if you have and posted that a while ago!

best,

merrill

Link to comment
Share on other sites

Merrill,

I don't think I have posted this, but I can't stomach the salt tablets. I have thrown up a couple of times after taking them. I once took 1/4 of a tablet and that seemed OK. I have been meaning to try that again, but haven't gotten up the courage. I don't like salting my food either, so soup has been my best option so far... :blink: And no need to apologize, I always appreciate new ideas and suggestions from this board!

Thanks,

Rita

Link to comment
Share on other sites

I agree that these symptoms sound pretty typical of a bad reaction the beta blocker. The others have given some good advice above.

The first BB I tried landed me right back in the doc's office 24 hours later with a HR that was dipping down into the 30's and tons of irregular beats and palpitations. He switched me to a totally different med and I did fine on it for over a year unti I voluntarily stopped taking it. I also took Florinef and Midodrine to counteract the low BP drops.

I hope you feel better very soon!!

Link to comment
Share on other sites

Danelle,

When I went to Mayo a couple of weeks ago, Dr. Low told me that inderal was generally a better beta blocker for POTS patients than atenolol. Since atenolol is already worknig for me, he didn't want me to switch at this point. But thought I would bring it up to you since atenolol seems to be becoming less effective for you...

-Rita

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...